Alert archive / Mississippi / Flash Flood Warnings in 2002
Flash Flood Warning 54, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 1, 2002, 12:29 PM CDT for Hinds County, Mississippi. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 12:29 PM CDT (17:29 UTC)
- Expired
- Aug 1, 2002, 2:00 PM CDT
- In force
- 91 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Hinds County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 011802 CCA
FFWJAN
MSC049-011900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1229 PM CDT THU AUG 1 2002
...CORRECTED TO ADD CODE TO HEADER...
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HINDS COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 200 PM CDT
* AT 1229 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EAST HINDS COUNTY.
2 TO 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST FEW HOURS.
HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3206 9046 3240 9022 3240 9007 3226 9021
3220 9018 3217 9025 3206 9024What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:30 AM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Aug 1, 2:30 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 AM CDT THU AUG 1 2002 MAIN FORECAST PROBLEM THIS PERIOD WILL AGAIN BE THE TIMING AND COVERAGE OF CONVECTION OVER THE CWFA. TODAYS CHALLENGE WILL BE A SOUTHWARD MOVING SHORTWAVE CURRENTLY OVER ARKANSAS. THIS FEATURE WILL MOVE SOUTH AROUND THE PERIPHERY OF THE UPPER HIGH DURING THE MAX HEATING HOURS OF THE DAY. FEATURE COULD BARELY BE PICKED OUT ON THE WATER VAPOR LOOP...BUT PROBABLY ASSOCIATED WITH THAT QUICK FLARE UP OF THUNDER OVER EXTREME NORTHERN ARKANSAS A FEW HOURS EARLIER. ETA HAS THIS FEATURE PRETTY WELL HANDLED SO WILL LEAN TOWARDS ITS SOLUTION ESPECIALLY IN THE SHORT TERM. ETA HAS THIS FEATURE OVER THE NORTHERN THIRD OF THE CWFA BETWEEN 12 AND 18Z IN THE BASE OF THE 500MB TROUGH SINKING SOUTHWARD. THE ASSOCIATED TROUGH AND ENERGY SHOULD BE ALONG THE COAST SOMETIME AFTER 00Z AND HANG OUT THERE UNTIL EARLY FRIDAY WHEN THE NOSE OF THE 500MB RIDGE BEGINS EDGING EASTWARD. 500MB RIDGE NEVER REALLY GETS A GOOD FOOTHOLD ON THE SOUTHERN HALF OF THE CWFA AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CURRENTLY NEAR SAVANNAH MEANDERS EASTWARD AROUND THE PERIPHERY OF THE RIDGE. MODELS DO INDICATE SOME DRYING IN THE NORTHERN CWFA WITH PW VALUES DECREASING BELOW 2 INCHES BY EARLY TONIGHT. IN THE SOUTH...SHOULD SEE MORE ACTION AS THIS AREA STAYS IN THE DISTURBED EASTERLY FLOW AT LEAST UNTIL THE EARLY PART OF NEXT WEEK. THE ONLY CAVEAT TO THIS...IS THE WESTERLY MOVING INVERTED TROUGH AND LOW OFF THE ATLANTIC COAST. THE AVN MOVES THE ASSOCIATED SURFACE LOW WEST OVER THE NORTHERN GULF OF MEXICO THROUGH 120 HOURS...BUT ON SATURDAY...THE CWFA IS ON THE WEST SIDE OF THIS FEATURE...WHICH SHOULD HELP LIMIT MOISTURE AVAILABILITY FOR THE SOUTHERN HALF OF THE CWFA. BY LATE SUNDAY...THE CWFA SHOULD BE ON THE EAST SIDE OF THE LOW...AND THE AVN IS INDICATED A RISE IN THE PWS TO OVER 2 INCHES AGAIN ESPECIALLY OVER AREAS ALONG AND SOUTH OF THE 20 CORRIDOR. BY MONDAY...THE UPPER RIDGE BEGINS BUILDING SOUTHWARD AS THE UPPER LOW IS WEST OF THE CWFA. OVERALL...NOT A WHOLE LOT OF CHANGES ARE PLANNED TO THE ONGOING FORECAST PACKAGE. WILL PLAN POPS TODAY ACCORDING TO THE ETAS PLACEMENT OF THE APPROACHING SHORTWAVE. THE GUIDANCE SEEMS TO REFLECT THIS TREND WELL...AND WILL NOT STRAY TOO FAR. OTHERWISE...NO OTHER MAJOR CHANGES ARE PLANNED. WILL TWEAK POPS UP SLIGHTLY IN THE EXTENDED CENTRAL ZONES FOR SUNDAY INTO MONDAY. PRELIM NUMBERS... JAN 91/72/95/72/96 63322 MEI 90/71/95/72/95 63322 .JAN... AR...NONE. LA...NONE. MS...NONE. 32 (GOOD LUCK 10 MIA)
In the hours before
Special weather statement, Aug 1, 7:30 AM CDT, 4 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 730 AM CDT THU AUG 01 2002 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY. THROUGH THE FIRST HALF OF TODAY...THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THEY MOVE TO THE SOUTH ACROSS PORTIONS OF MISSISSIPPI. LATER THIS AFTERNOON...AS SURFACE TEMPERATURES RISE TO AROUND 90 DEGREES...ISOLATED SEVERE STORMS WILL BE POSSIBLE...GENERALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING...FREQUENT LIGHTNING...GUSTY WINDS TO 60 MPH AND BRIEF HEAVY RAINFALL. THE STRONGEST ACTIVITY WILL GENERALLY OCCUR BETWEEN 1 AND 7 PM...WITH ALL OF THE STORM ACTIVITY DIMINISHING BY 9 PM. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON...GENERALLY FOR AREAS ALONG AND WEST OF THE MISSISSIPPI. ...FLOODING... LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE...MAINLY UNTIL 11 AM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSISSIPPI. THIS HEAVY RAINFALL WILL BE POSSIBLE AS THUNDERSTORMS REDEVELOP BACK TO THE NORTH AND MOVE SOUTH OVER LOCATIONS THAT HAVE ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL. THROUGH 11 AM...AREAS EAST OF INTERSTATE 55...AND WEST OF A LINE FROM BRANDON TO PRENTISS TO COLUMBIA...WILL POSSIBLY RECEIVE AN ADDITIONAL 1 TO 2 INCHES OF RAIN. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 1, 10:27 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1027 AM CDT THU AUG 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM LAKE PROVIDENCE LA WIND DAMAGE
07/31/02 EAST CARROLL ROOF DAMAGED TREES AND
POWERLINES DOWN REPORTED
BY COOP OBSERVERThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:05 AM CDT | Flash Flood Warning | JAN | Rankin, Simpson | 3 hr |
| Aug 1, 7:41 AM CDT | Flash Flood Warning | JAN | Lawrence | 3 hr |
| Aug 1, 8:05 AM CDT | Flash Flood Warning | JAN | Copiah | 3 hr |
| Aug 1, 1:02 PM CDT | Flash Flood Warning | JAN | Hinds | 58 min |
Nearby
Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.